Alert archive / Nebraska / Wind Advisories in 2023

Wind Advisory 3, NWS Omaha, NE

March 16, 202330 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this wind advisory at Mar 16, 2023, 3:20 AM CDT for 30 counties in Nebraska; 8 counties in Iowa. It took effect at Mar 16, 2023, 10:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2023, 3:20 AM CDT (08:20 UTC)
In effect from
Mar 16, 2023, 10:00 AM CDT
Expired
Mar 16, 2023, 10:05 PM CDT
In force
12 hr
Issued by
NWS Omaha, NE
All 38 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cass County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Knox County, NE, Lancaster County, NE, Madison County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Pierce County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 16 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

669 
WWUS73 KOAX 160820
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
320 AM CDT Thu Mar 16 2023

NEZ052-053-065>068-078-088>093-161800-
/O.NEW.KOAX.WI.Y.0003.230316T1500Z-230317T0600Z/
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Omaha, Bellevue, Papillion, La Vista, 
Seward, Milford, Lincoln, Plattsmouth, Nebraska City, Crete, 
Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Auburn, 
Pawnee City, Table Rock, and Falls City
320 AM CDT Thu Mar 16 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM CDT
FRIDAY...

* WHAT...Northwest winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east central and southeast Nebraska.

* WHEN...From 10 AM this morning to 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ055-056-069-079-080-090-091-161800-
/O.NEW.KOAX.WI.Y.0003.230316T1800Z-230317T0600Z/
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Including the cities of Missouri Valley, Woodbine, Logan, Dunlap,
Harlan, Council Bluffs, Glenwood, Red Oak, Sidney, Hamburg, 
Tabor, Farragut, Clarinda, and Shenandoah
320 AM CDT Thu Mar 16 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM CDT
FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Harrison, Shelby, Pottawattamie, Mills, Montgomery, 
  Fremont and Page Counties.

* WHEN...From 1 PM this afternoon to 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
841 
WWUS73 KOAX 161904
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
204 PM CDT Thu Mar 16 2023

NEZ015-018-032>034-043>045-050-051-170315-
/O.EXA.KOAX.WI.Y.0003.000000T0000Z-230317T0600Z/
Thurston-Wayne-Stanton-Cuming-Burt-Colfax-Dodge-Washington-Butler-
Saunders-
Including the cities of Pender, Macy, Walthill, Winnebago, Wayne,
Stanton, West Point, Wisner, Tekamah, Oakland, Lyons, Decatur, 
Schuyler, Fremont, Blair, David City, Wahoo, Ashland, and Yutan
204 PM CDT Thu Mar 16 2023

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Thurston, Wayne, Stanton, Cuming, Burt, Colfax, Dodge, 
  Washington, Butler and Saunders Counties.

* WHEN...From 1 PM this afternoon to 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ043-170315-
/O.EXA.KOAX.WI.Y.0003.000000T0000Z-230317T0600Z/
Monona-
Including the cities of Onawa and Mapleton
204 PM CDT Thu Mar 16 2023

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Monona County.

* WHEN...From 1 PM this afternoon to 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NEZ052-053-065>068-078-088>093-170315-
/O.CON.KOAX.WI.Y.0003.000000T0000Z-230317T0600Z/
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Omaha, Bellevue, Papillion, La Vista, 
Seward, Milford, Lincoln, Plattsmouth, Nebraska City, Crete, 
Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Auburn, 
Pawnee City, Table Rock, and Falls City
204 PM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...Northwest winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east central and southeast Nebraska.

* WHEN...From 10 AM this morning to 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ055-056-069-079-080-090-091-170315-
/O.CON.KOAX.WI.Y.0003.000000T0000Z-230317T0600Z/
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Including the cities of Missouri Valley, Woodbine, Logan, Dunlap,
Harlan, Council Bluffs, Glenwood, Red Oak, Sidney, Hamburg, 
Tabor, Farragut, Clarinda, and Shenandoah
204 PM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Harrison, Shelby, Pottawattamie, Mills, Montgomery, 
  Fremont and Page Counties.

* WHEN...From 1 PM this afternoon to 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
925 
WWUS73 KOAX 162125
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
425 PM CDT Thu Mar 16 2023

NEZ011-012-016-017-030-031-042-170100-
/O.EXB.KOAX.WI.Y.0003.000000T0000Z-230317T0100Z/
Knox-Cedar-Antelope-Pierce-Boone-Madison-Platte-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Neligh, Elgin, Pierce, Plainview, Osmond, Albion, St. Edward, 
Norfolk, and Columbus
425 PM CDT Thu Mar 16 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Knox, Cedar, Antelope, Pierce, Boone, Madison and 
  Platte Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...There could also be some areas of blowing
  snow and reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NEZ015-018-032>034-043>045-050>053-065>068-078-088>093-170530-
/O.CON.KOAX.WI.Y.0003.000000T0000Z-230317T0600Z/
Thurston-Wayne-Stanton-Cuming-Burt-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Pender, Macy, Walthill, Winnebago, Wayne,
Stanton, West Point, Wisner, Tekamah, Oakland, Lyons, Decatur, 
Schuyler, Fremont, Blair, David City, Wahoo, Ashland, Yutan, 
Omaha, Bellevue, Papillion, La Vista, Seward, Milford, Lincoln, 
Plattsmouth, Nebraska City, Crete, Wilber, Fairbury, Beatrice, 
Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
425 PM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Thurston, Wayne, Stanton, Cuming, Burt, Colfax, Dodge, 
  Washington, Butler and Saunders Counties.

* WHEN...From 1 PM this afternoon to 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Some locations could see areas of blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ043-055-056-069-079-080-090-091-170530-
/O.CON.KOAX.WI.Y.0003.000000T0000Z-230317T0600Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, 
and Shenandoah
425 PM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Monona County.

* WHEN...From 1 PM this afternoon to 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
054 
WWUS73 KOAX 170055
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
755 PM CDT Thu Mar 16 2023

NEZ011-012-016-017-030-031-042-170200-
/O.EXP.KOAX.WI.Y.0003.000000T0000Z-230317T0100Z/
Knox-Cedar-Antelope-Pierce-Boone-Madison-Platte-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Neligh, Elgin, Pierce, Plainview, Osmond, Albion, St. Edward, 
Norfolk, and Columbus
755 PM CDT Thu Mar 16 2023

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Winds will continue to slowly diminish through the rest of the
evening. 

$$

NEZ015-018-032>034-043>045-050>053-065>068-078-088>093-170600-
/O.CON.KOAX.WI.Y.0003.000000T0000Z-230317T0600Z/
Thurston-Wayne-Stanton-Cuming-Burt-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Pender, Macy, Walthill, Winnebago, Wayne,
Stanton, West Point, Wisner, Tekamah, Oakland, Lyons, Decatur, 
Schuyler, Fremont, Blair, David City, Wahoo, Ashland, Yutan, 
Omaha, Bellevue, Papillion, La Vista, Seward, Milford, Lincoln, 
Plattsmouth, Nebraska City, Crete, Wilber, Fairbury, Beatrice, 
Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
755 PM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...much of eastern Nebraska.

* WHEN...until 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Some locations could see areas of blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ043-055-056-069-079-080-090-091-170600-
/O.CON.KOAX.WI.Y.0003.000000T0000Z-230317T0600Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, 
and Shenandoah
755 PM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...southwest Iowa.

* WHEN...until 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
996 
WWUS73 KOAX 170206
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
906 PM CDT Thu Mar 16 2023

IAZ079-080-090-091-NEZ018-032-033-043-044-050>053-065>068-078-
088>093-170315-
/O.CAN.KOAX.WI.Y.0003.000000T0000Z-230317T0600Z/
Mills-Montgomery-Fremont-Page-Wayne-Stanton-Cuming-Colfax-Dodge-
Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Glenwood, Red Oak, Sidney, Hamburg, 
Tabor, Farragut, Clarinda, Shenandoah, Wayne, Stanton, 
West Point, Wisner, Schuyler, Fremont, David City, Wahoo, 
Ashland, Yutan, Omaha, Bellevue, Papillion, La Vista, Seward, 
Milford, Lincoln, Plattsmouth, Nebraska City, Crete, Wilber, 
Fairbury, Beatrice, Tecumseh, Sterling, Auburn, Pawnee City, 
Table Rock, and Falls City
906 PM CDT Thu Mar 16 2023

...WIND ADVISORY IS CANCELLED...

Winds will continue to slowly decrease tonight. 

$$

NEZ015-034-045-170600-
/O.CON.KOAX.WI.Y.0003.000000T0000Z-230317T0600Z/
Thurston-Burt-Washington-
Including the cities of Pender, Macy, Walthill, Winnebago, 
Tekamah, Oakland, Lyons, Decatur, and Blair
906 PM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Parts of eastern Nebraska.

* WHEN...Until 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ043-055-056-069-170600-
/O.CON.KOAX.WI.Y.0003.000000T0000Z-230317T0600Z/
Monona-Harrison-Shelby-Pottawattamie-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, and Council Bluffs
906 PM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Parts of southwest Iowa.

* WHEN...Until 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
922 
WWUS73 KOAX 170305
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1005 PM CDT Thu Mar 16 2023

IAZ043-055-056-069-NEZ015-034-045-170415-
/O.CAN.KOAX.WI.Y.0003.000000T0000Z-230317T0600Z/
Monona-Harrison-Shelby-Pottawattamie-Thurston-Burt-Washington-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Pender, Macy, 
Walthill, Winnebago, Tekamah, Oakland, Lyons, Decatur, and Blair
1005 PM CDT Thu Mar 16 2023

...WIND ADVISORY IS CANCELLED...

Winds will continue to decrease overnight. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Mar 15, 11:58 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 15, 11:58 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1158 PM CDT Wed Mar 15 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 337 PM CDT Wed Mar 15 2023

Key Messages:

 - A Winter Storm Warning and Winter Weather Advisory will be in effect
   for portions of northeast Nebraska, central Nebraska, and
   western Iowa. Up to 6 inches of snow will be possible.

 - Strong wind gusts up to 50 mph are expected tomorrow. Wind
   gusts up to 40 mph will persist into the Friday morning. Strong
   winds combined with snowfall could lead to periods of near
   blizzard conditions.

Today through Friday:
Stout southerly winds ahead of the incoming low pressure system
has resulted in most ground stations across the area reaching at
least 60 degrees. The highest temperature in the region as of 3 PM
is Lincoln which reached 70 degrees. Unfortunately, this will be a
"false spring" as tomorrow's afternoon temperatures will be 20 to
30 degrees cooler. High temperatures for tomorrow are likely to
occur at midnight as a strong cold front will move into the
forecast area at that time. The normal diurnal cycle of
temperatures will be disrupted as temperatures will likely drop
throughout the entire day. By midnight tomorrow, temperatures will
drop into the teens and 20s.

In addition to a drop in temperatures, the front will have very
strong winds. The ECMWF EFI has a value of 0.7 for wind speeds
for much of the area Thursday and Friday. Confidence is high in
strong winds. Winds will increase in strength after the frontal
passage. The strongest winds are expected to be between 30 to 35
mph with gusts up to 50 mph. Winds are expected to gust to at
least 40 mph for portions of the forecast area until 6 am Friday.
Peak wind gusts Friday morning and afternoon will be near 30 mph.

Confidence is high in both the temperature and wind forecast.
There is less certainty in the precipitation forecast. As of this
forecast package, a Winter Storm Warning has been issued for
northeast Nebraska and an advisory for counties south and east of
that Warning. Over the past 24 hours, there has been a slightly
downward trend for snowfall amounts overall. However, areas along
and near the Platte River have seen a slight uptick in snowfall
amounts. The peak snowfall amount is for 3 to 6 inches of snow in
Knox, Cedar, and Wayne counties. Those amounts alone will make it
difficult to verify the Winter Storm warning as generally at least
6 inches of observed snow is needed. However, a warning was
warranted as the wind speeds combined with the snowfall will lead
to periods (an hour or two) of near blizzard conditions (1/4 mile
visibility, wind gusts greater than 34 mph). There is potential
for some of the higher end amounts from guidance. Strong frontal
lift combine with negative omega values through a saturated DGZ
(dendritic growth zone) could lead to a snow band setting up.
Forecasting that exact location is difficult. Though the
potential is there, it may be difficult to accumulate amounts on
the high end of the snowfall forecast due to the speed of this
system. The worst conditions likely won't last more than a couple
of hours. The peak snowfall is expected between 6 AM and 10 AM. As
the timing of this system is during the morning commute, we felt
we needed something stronger than an advisory out.

While snow is expected, some rain and a brief mix is expected
farther to the south. Up to a half inch of rain could be observed
in southeast Nebraska and southwest Iowa. Overall, precipitation
type isn't as much of a concern. With the speed and strength of
the cooling, there should be a quick transition from rain to snow.
There could be a light glaze of ice during the transition period.
In areas that do receive rain in the morning, caution will be
needed while driving as a flash freeze could cause roadways to
freeze.

Precipitation is expected to come to an end tomorrow afternoon.
As strong winds will persist into Friday, areas that receive
higher snowfall amounts could have blowing and drifting snow
through the night. Friday morning lows will drop into the teens
for most locations and wind chill temperatures will be +/- a few
degrees of 0. Friday afternoon highs will range from the mid 20s
to the mid 30s. Light snow is possible Friday afternoon as
vorticity lobes around the 500 hPa low pressure rotate around and
through the forecast area. Accumulations will be light at under
an inch.

Saturday through Tuesday:
Cool temperatures will persist through Monday. Saturday will be
the coldest day of the forecast period with all locations in the
forecast area expected to remain below freezing. Low temperatures
Sunday morning will drop below 10 degrees with areas along the
NE/SD potentially dropping below 0. Temperatures will increase 5
to 10 degrees each day and return to the 50s by Tuesday. The area
is expected to remain dry through Monday with snow and/or rain
possible on Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1152 PM CDT Wed Mar 15 2023

Low-level wind shear is in place for winds out of the south at
around FL013 at 46 kts affecting all sites for the next handful
of hours. Also of note, an approaching boundary/wind shift will
turn winds north-northwesterly and begin forcing rain and snow to
develop across the area. Conditions will begin dipping into MVFR
conditions for a couple of hours before tanking into IFR for the
larger portion of the TAF, with a peak in rain/snow intensity
occurring late morning/early afternoon tomorrow when LIFR
conditions could develop. Late tomorrow morning as well, strong
winds are expected to ramp back up with sustained speeds over 25
kts being joined by gust speeds over 40 kts. Snow and rain that is
still across much of the area at 2 PM will quickly diminish and
dip eastward by 5 PM followed by gradually improving ceilings.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 4 AM Thursday to 1 AM CDT Friday
     for NEZ034-042>045-050-051.

     Winter Storm Warning from 4 AM Thursday to 1 AM CDT Friday for
     NEZ011-012-015>018-030>033.

IA...Winter Weather Advisory from 4 AM Thursday to 1 AM CDT Friday
     for IAZ043.

&&

DISCUSSION...Fajman
AVIATION...Petersen
Hazardous weather outlook, Mar 15, 9:45 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
945 PM CDT Wed Mar 15 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161645-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
945 PM CDT Wed Mar 15 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Rain will change to snow from northwest to southeast as a strong
cold front moves into the region Thursday. Some sleet and/or
freezing rain could mix in during the transition. Strong north
winds with gusts of 45 to 55 mph are expected behind the front.
Those winds in combination with the falling snow will likely lead
to hazardous travel conditions. This will be especially true
across northeast Nebraska and northwest Iowa where blizzard
conditions are possible, and a Winter Storm Warning is in effect.
Farther south, wet roads and temperatures falling into the 20s
could result in flash freeze conditions on untreated roads.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

The probability for widespread Hazardous Weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Nebraska, 2023Wind Advisories in Iowa, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.